The Annals of Statistics
- Ann. Statist.
- Volume 37, Number 6A (2009), 3204-3235.
Asymptotic equivalence and adaptive estimation for robust nonparametric regression
Asymptotic equivalence theory developed in the literature so far are only for bounded loss functions. This limits the potential applications of the theory because many commonly used loss functions in statistical inference are unbounded. In this paper we develop asymptotic equivalence results for robust nonparametric regression with unbounded loss functions. The results imply that all the Gaussian nonparametric regression procedures can be robustified in a unified way. A key step in our equivalence argument is to bin the data and then take the median of each bin.
The asymptotic equivalence results have significant practical implications. To illustrate the general principles of the equivalence argument we consider two important nonparametric inference problems: robust estimation of the regression function and the estimation of a quadratic functional. In both cases easily implementable procedures are constructed and are shown to enjoy simultaneously a high degree of robustness and adaptivity. Other problems such as construction of confidence sets and nonparametric hypothesis testing can be handled in a similar fashion.
Ann. Statist. Volume 37, Number 6A (2009), 3204-3235.
First available in Project Euclid: 17 August 2009
Permanent link to this document
Digital Object Identifier
Mathematical Reviews number (MathSciNet)
Zentralblatt MATH identifier
Cai, T. Tony; Zhou, Harrison H. Asymptotic equivalence and adaptive estimation for robust nonparametric regression. Ann. Statist. 37 (2009), no. 6A, 3204--3235. doi:10.1214/08-AOS681. https://projecteuclid.org/euclid.aos/1250515385.